Wednesday, September 2, 2009


Diamox is a fluid reducing medication originally created to treat Mountain Sickness, certain seizure disorders and glaucoma. As mentioned previously, there are no medications currently on the market specifically developed to treat IIH. Therefore, somewhere along the way doctors thought ...."Hmmmm, what medications are available today that reduce fluid levels in the body." To which several responded, "Diamox!"

I was first introduced to Diamox (Acetazolamide) shortly after I was diagnosed with PTC/IIH. Typically, high dosages of Diamox are reserved for those whose opening pressures are above 40. (An opening pressure, is determined when a lumbar puncture is performed. That pressure is than guaged as the cerebral spinal fluid rushes out into the vial.) My opening pressure was 28. While stil high, my pressures were not high enough to justify a starting dose of 1500 mgs. of Diamox taken in 250 mg. tablets....two in the morning, one in the afternoon, and two more before bed.

Those first days were a nightmare. I couldn't get out of bed. I was literally dying of thirst. I felt like my body was shutting down. You see, Diamox, lowers fluids which can be a good thing if you have IIH....but, this also means that your Potassium levels and Electrolytes get all screwy. In turn, you feel like you are dying. I remember crying in the shower because I had to sit down and didn't have enough energy to bring the wash cloth to my face. I was like this was for 4 weeks. I suppose had my headaches gone away, I may have felt it was all worthwhile. But, they didn't. On top of being weak, nauseous, and feeling very dry....I also had a tingling sensation in my feet and hands. (Kind of like when a body part "falls asleep") Food and drinks tasted funny. Sodas especially were out of the question. A Coke tasted like battery acid. Occasionally I would get a rash...but, overall....I was just miserable.

Because I was still having headaches my neurologist at the time decided to up my dose another 1000 mgs. per day. Once I was up to 2500 mgs. per day, I was really miserable. My headaches actually worsened. I was taking narcotics everyday to control the pain and nausea. After a week, I decided to stop all medication.

I was then connected with a specialist and eventually placed on Topamax. This medication was primarily developed to treat migraines and seizures, but, doctors again, found the drug somewhat helpful in treating PTC/IIH. Initially, my starting dose was 25 mgs., then up to 50 mgs. then up to 75. However, getting up to 75 was tough. For some reason at that level, side effects would kick in. The first time I had eye pain, the second time I had extreme vertigo and the last and final time, my hair started falling out. While I felt that this medication helped could not work alone.

Then I saw a specialist at OSU who suggested I take 20 mgs. of Lasix twice a day with a Potassium supplement. Lasix, like Diamox is a diuretic used to treat fluid retention in Congestive Heart Failure, Liver Dysfunction, and Kidney Disease....also used to treat High Blood Pressure. Again, although this medication was not created to treat IIH/PTC...some genious felt it was a good try. Unlike Diamox, Lasix is much milder and is typically used in combination with Diamox or Topamax to properly treat the symptoms of IIH. Once I added the Lasix and Potassium to my regimen, I began feeling a little better. However, I was still going to the ER approximately every 2 weeks or so for severe uncontrollable pain.

Therefore, my specialist recently decided that it was best for me to go back on Diamox, albeit a much smaller dose. Vertigo, losing hair and continual pain only pointed out that the Topamax wasn't the best idea for me. So a week ago I started taking 500 mgs. of Diamox at bedtime while sticking with my Lasix/Potassium regimen. Since that time, I have been in bed almost daily. Blocking out the light and taking narcotics for pain and nausea. I can't imagine that the medication is helping greatly because the "whooshing" sound in my ear has returned, indication that my pressures are high. I have neck muscle pain and low back pressure as well. The scary part about this is that my next step is shunt preparation. If there is anything worse than's shunt surgery.

So...just for the record....I'm considering becoming a habitual liar. Eternally taking a medication that doesn't work, only to claim that it does. Managing my daily pain with narcotics and gritting through my teeth....all in an effort to avoid the shunt. It's all about staying away from the shunt. Diamox...Shiamox....Can't live with it....Can't seem to avoid it!


  1. You could always try glowing in the dark!
    Daily: 750mg Zonegran, 150 Effexor, 40mg Lasix, 240mg Verapamil, PRN Antivert and Indocin.

    I wonder sometimes if it's doing anything at all cause I still get headaches, once or twice a week severe. Until I get afraid of how bad they might be if I wasn't on anything at all. So I guess what I'm trying to say is, Amen Sister!

  2. No doubt that with the lumbar punctures, IV drips, radiologic testing and contrast dyes, the foreign tubes they place in our innards, and the endless array of pharmaceuticals we ingest that one day we will all glow in the dark. It's like being dropped in a vat of "ick" that we would never let our children or pets near, (ex's maybe), but we continue to do it for the sake of one "less painful" day. Can't wait to be a Superhero. Currently my only superpower is picking really bad movies that have no ending...I'm good at that.